The Los Angeles County Department of Public Health (LAC DPH) issued a health alert on May 27, 2022. This advisory shares important information about contaminated ecstasy and accidental drug overdoses.
- Three cases of accidental drug overdoses among adolescents in Los Angeles County were identified over the past several days that resulted in unexpected cardiac and neurologic toxicities. All cases involved the presumed use of ecstasy that was contaminated with fentanyl and other yet-to-be-identified psychoactive substance(s). All three cases were responsive to naloxone.
- The likelihood that contaminated ecstasy and other pills are available in the community is very high, as is the risk of overdose when exposed to these substances.
- Emergency clinicians should evaluate their patients with suspected drug-induced altered mental status for cardiac and neurological toxicity.
- Widespread access to harm reduction interventions such as naloxone (an opioid overdose reversal medication, commonly known as the brand name Narcan) and drug checking with fentanyl test strips, which can test a drug supply for fentanyl and other common contaminants, is essential to prevent accidental overdoses and death in adolescents.